If You Take These 2 OTC Meds Together, You're Putting Your Liver at Risk
HERE'S EVERYTHING YOU NEED TO KNOW TO AVOID THIS COMMON MEDICAL MISTAKE.
Because over-the-counter (OTC) medications require no prescription, many of us falsely assume they can do no harm. Yet, without a doctor's consultation, people frequently put their health in harm's way when they carelessly combine these types of meds. Experts say that there's one particular pairing that poses a serious risk to your liver—and you've almost certainly made this mistake before. When taken together, these OTC pills can lead to dangerous double dosing of an ingredient which can have both immediate and long-term medical effects. Read on to find out which two over-the-counter medications you should never take together, and for more medicine mistakes you can't afford to keep making, If You Can't Sleep, This OTC Medication Could Be Why, Experts Say.
You shouldn't mix Tylenol and cold meds.
If you've got a cold that includes aches, pains, or fever, you may be inclined to reach for both cold medicine and Tylenol. But medical experts say that both of these medications usually contain the maximum dose of acetaminophen recommended for use, and taking both can lead to double dosing.
According to Men's Health, this combination can trigger "liver damage that can ultimately require transplantation or even kill you." The publication explains that the "threat of severe overdose is greatest if you consume 7g or more a day, but even just one day of exceeding 4g can be dangerous." As Healthline points out, over 600 OTC drugs on the market currently contain acetaminophen, making an accidental overlap likely. And for more essential health information delivered straight to your inbox, sign up for our daily newsletter.
Not all acetaminophen is labeled as such, so look for these words on the label instead.
Tom Merton / iStock
While drugs may not advertise their acetaminophen content up front, it will be listed somewhere on the label. Nicole Gattas, PharmD., an associate professor of pharmacy practice at St. Louis College of Pharmacy, told Men's Health that consumers should become familiar with all of the ways it can legally be listed and classified to avoid overlooking the ingredient.
"Acetaminophen may be classified as a pain reliever on one package and a fever reducer on another, but it's still the same ingredient," she warned. It can be abbreviated as APAP, AC, or Acetam, or may be listed as paracetamol, Gattas says. And for another thing you should never combine with Tylenol, If You're Taking Tylenol With This, Your Liver Is in Danger, Experts Say.
Double dosing is more common than you'd expect.
One 2015 study published in the Journal of Public Policy & Marketing found that consumers may make the mistake of double dosing more often than you'd think. While they determined that both "novice and expert consumers" were likely to look at the active ingredients list on OTC drug labels, "only medically trained experts used this information to assess the risks of taking two drugs concurrently, indicating that they understood its diagnosticity or relevancy."
The researchers believe that even when everyday consumers notice that two drugs contain the same ingredients, they are likely to underestimate the risk of double dosing and often "hold a naive belief that OTC drugs are relatively risk free." Asking for assistance from a pharmacist or giving your doctor a quick call can help you avoid OTC drug interactions.
Double dosing is particularly risky for certain people.
While double dosing acetaminophen can be dangerous for anyone, certain health conditions can escalate a person's risk of having a serious reaction. According to Healthline, your chances of acetaminophen-related liver damage are greater "if you already have liver problems, if you drink three or more alcoholic beverages a day, or if you take [the anticoagulant] warfarin." Being pregnant can also make the effects more dangerous.
Not sure whether an OTC drug you use contains acetaminophen? Check in with this handy website from the Acetaminophen Awareness Coalition to avoid double dosing. And for more insight into your over-the-counter meds, If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor.